Reuter’s Health also suggested enlightening the prescribers about the common side effects of codeine, which may include allergic reactions and constipation. This is where pharmacists can do what they do best and share drug information with the physicians. All health care professionals need to be able to work together in order to make a difference for our patients’ health.
Reuter’s Health also mentioned other populations that could help with reducing overdoses. Who better to care for these children than their parents? Parents can take a part in their children’s medications and they can ask their doctors if there is alternative treatment without codeine. This is why awareness is necessary, not only in the health care field, but in the general population as well.
In November 2013, an article from the Nursing Magazine called, “Codeine for children: Weighing the risks,” explains the background of the dangers of codeine in children. Codeine is a prodrug of morphine, so it needs to be metabolized to its active form, morphine, after it is ingested. There are different variations of the CYP2D6 gene, which can make some people poor metabolizers or ultra-rapid metabolizers. Ultra-rapid metabolizers are at risk for opioid toxicity, since their bodies activate the codeine to morphine much faster than a person who does not have a different variation of this CYP2D6 gene. Genetic testing can test for these CYP2D6 variations, however, the test is pricey and difficult to interpret. In 2012, the article also reports that the World Health Organization (WHO) removed codeine from its pediatric pain management guidelines; yet, we still see codeine being prescribed for the pediatric population. Even after this change, there were cases of death reported. In those cases the children had been given codeine, which were considered to be doses within the therapeutic dosing range. The article recommends hospitals to take codeine off their formulary, in order to decrease the high number of codeine prescriptions for children.
It is important, not only as a pharmacist, but as any health care professional to intervene when necessary. If a therapeutic intervention is needed, there should be no reason not to step up. As health care professionals, we need to be able to prevent overdoses from happening, not waiting to fix the overdose after it happens. Hopefully, as awareness increases about codeine overdoses not only in children, but also in populations of all ages, we will see more decreases in codeine prescriptions and overdoses over the next decade.
Posted by: Katherine Tang, PharmD Candidate 2015